Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 152, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 9, 2002, 7:49 PM CDT for Blaine County, Nebraska. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2002, 7:49 PM CDT (00:49 UTC)
- Expired
- Aug 9, 2002, 8:15 PM CDT
- In force
- 26 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Blaine County, NE
The radar
The North Platte radar (KLNX), 60 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 8:00 PM CDT | Hail 0.75 | Brewster, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2368 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1080 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
798 WUUS53 KLBF 100049 SVRLBF NEC009-100115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 748 PM CDT FRI AUG 9 2002 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BLAINE COUNTY IN NORTH CENTRAL NEBRASKA... * UNTIL 815 PM CDT... * AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF BREWSTER...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER RURAL AREAS ALONG AND NEAR HIGHWAY 2. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4206 9992 4175 10000 4175 9969 4207 9971
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:36 PM CDT, 5 hours 13 minutes earlier.
Area forecast discussion, Aug 9, 2:36 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 236 PM CDT FRI AUG 9 2002 FORECAST CHALLENGE WILL BE POPS THIS EVENING... SEMI STATIONARY FRONT EXTENDS SOUTHWEST FROM EAST OF ONL TO NORTH OF BBW...LBF AND OGA AT NOONTIME CDT. CLOUDS CLEARINGS OVER THE EASTERN PANHANDLE AND THE WEST FOR INCREASED HEATING THIS AFTERNOON. AREA OF SUBSIDENCE MOVING EAST AT THIS TIME WITH NEXT WAVE TO MOVE INTO THE NORTHWEST AFTER 4 PM CDT. DEWPOINTS REMAIN IN THE LOW TO MID 60S WITH THREAT FOR THUNDERSTORMS TO REMAIN UNTIL MIDNIGHT. MAIN MODEL DIFFERENCES LIE WITH AREAL COVERAGE OF PRECIPITATION AND AMOUNTS. ETAX AND RUC APPEAR TO BE DOING BETTER WITH PRECIP NOW BREAKING OUT TO THE NORTH...AND TIMING OF STRONGER WAVE TO MOVE IN LATE THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO REDEVELOP INTO THE EVENING AS NEXT STRONGER H5 WAVE MOVES EAST ACROSS THE NORTHWEST BY 4 PM CDT. MAIN FRONTAL BOUNDARY WILL BE DIFFUSE AS SEVERAL BOUNDARIES REMAIN FROM CONVECTION OVERNIGHT. CLOUDS LINGERING OVER THE NORTHWEST HAS LIMITED HEATING WITH BEST THREAT FOR CONVECTION TO FIRE TO BE OVER THE NORTH CENTRAL INTO SOUTHWEST. H5 TROUGH AXIS MOVES EAST THROUGH MIDNIGHT PROVIDING INCREASED DYNAMICS AS H25 JET MAXIMUM MOVES DOWNSTREAM AND UPSTREAM MAXIMUM MOVES INTO THE WESTERN DAKOTAS. BY MIDNIGHT MAIN FORCING WILL BE EAST WITH SUBSIDENCE TO INCREASE AS THE SURFACE HIGH RIDGES EAST AND NORTHWEST FLOW RE-ESTABLISHES ALOFT. SATURDAY SURFACE HIGH BUILDS SOUTHEAST BRINGING DRY...COOLER AIR FOR THE DAY. LIGHT WINDS WILL RESULT IN LITTLE MIXING WITH DEWPOINTS BACK INTO THE 40S AND 50S. OVERNIGHT WARM AIR ADVECTION INCREASES AS H85 JET STRENGTHENS TO 40 KNOTS ALONG THE HIGH PLAINS. H85 TEMPERATURES RISE TO NEAR 30 DEG CELSIUS INTO SUNDAY. INCREASED MIXING OVERNIGHT IN ADVANCE OF LEE SIDE TROUGH WILL RESULT IN READINGS IN THE MID 50S WEST TO LOWER 60S NORTH CENTRAL. SUNDAY LEESIDE TROUGH MOVES EAST DURING THE DAY WITH LOW LEVEL JET TO FUNNEL MOISTURE WELL NORTHEAST. H85 DEWPOINTS REACH THE MID TEENS ACROSS CENTRAL NEBRASKA WITH LOW LEVEL CONVERGENCE TO INCREASE AS DRY LINE EXTENDS SOUTHWEST FROM NEAR VTN TO IML BY NOONTIME. CAPES OVER 2000 J/KG WILL EXTEND NORTHEAST IN ADVANCE OF DRYLINE WITH SCATTERED THUNDERSTORMS TO DEVELOP OVER THE NORTH CENTRAL AND SOUTHWEST. SUNDAY EVENING THE COLD FRONT WILL MOVE SOUTHEAST WILL COOLER AIR TO FLOW ONTO THE PLAINS WITH H85 TEMPERATURES AROUND 8 DEG CEL FOR MONDAY WHICH WOULD RESULT IN MAXIMUMS IN THE 70S. BEST CHANCE FOR THUNDERSTORMS TO BE ALONG AND ADVANCE OF DRYLINE. SEVERAL WAVES OF ENERGY ROTATE THROUGH THE STREAM INTO MONDAY. SURFACE HIGH RIDGES SOUTHEAST WITH MOSTLY CLOUDY SKIES AND SLIGHT CHANCE OF SHOWERS INTO MONDAY MORNING WITH COLD AIR ADVECTION THROUGH THE DAY. WILL FOLLOW GUIDANCE AND CUT TEMPERATURES BY A CATEGORY. IN THE EXTENDED...NORTHEAST PACIFIC HIGH STRENGTHENS WITH UPPER RIDGE TO SHARPEN WITH RIDGE AXIS OFF THE WEST COAST. THE PATTERN SHIFT RESULTS IN LONGWAVE TROUGH TO MOVE TO THE EAST COAST WITH WEST TO NORTHWEST FLOW ACROSS THE PLAINS. TUESDAY LONG WAVE TROUGH MOVES TOWARD THE EAST COAST AS HIGH PRESSURE CENTER BUILDS SOUTH THROUGH THE DAY WITH MOSTLY SUNNY SKIES. NEXT SYSTEM MOVES TOWARD ONTARIO WEDNESDAY WITH A COLD FRONT SLIDE SOUTHEAST THROUGH THE NORTHERN PLAINS WITH FRONT TO DRAG SOUTHEAST...CLIPPING THE NORTH CENTRAL POSSIBLY WEDNESDAY NIGHT. OTHERWISE DRY AND NEAR NORMAL TEMPERATURES THROUGH FRIDAY. .LBF...NONE. KECK
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:20 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 55 min |
| Aug 9, 7:39 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 51 min |
| Aug 9, 8:05 PM CDT | Severe Thunderstorm Warning | LBF | Garfield, Loup | 55 min |
| Aug 9, 8:30 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 45 min |
| Aug 9, 8:59 PM CDT | Severe Thunderstorm Warning | LBF | Garfield | 31 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.